Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
April 25, 2014, 01:51:08 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 621414
  • Total Topics: 46816
  • Online Today: 206
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 4
Guests: 171
Total: 175

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Bone density loss with meds/hiv and vitamin d and calcium supplements  (Read 3427 times)

0 Members and 1 Guest are viewing this topic.

Offline tommy246

  • member
  • Member
  • Posts: 435
I  am 49 and only 2 months on atripla . I have minor arthritus symtoms in my knees and neck (to much sport) since long before becoming hiv pos a couple of years ago. My calcium and vit d levels are normal in blood tests and im presently awaiting a bone density test.
Its well known that hiv meds  only initially cause bone density loss but can hiv itself cause bone density loss long term ? The well respected doctor gallant from johns hopkins hiv website highly reccomends that anybody hiv pos should  be taking calcium and vit D supplements so i was just wondering on your various opinions on this subject do many of you take this. I dont want to take anything thats not required. I eat a very well balanced meditterenean diet so for this reason dont take multi vitamins. At the moment i just make sure i take omega 3 daily to keep my cholesterol and trigerlicerides in good order
jan 06 neg
dec 08 pos cd4 505 ,16%, 1,500vl
april 09 cd4 635 ,16%,60,000
july 09 ,cd4 545,17%,80,000
aug 09,hosptal 18days pneumonia cd190,225,000,15%
1 week later cd4 415 20%
nov 09 cd4 591 ,vl 59,000,14%,started atripla
dec 09  cd4 787, vl 266, 16%
march 2010  cd4 720 vl non detectable -20  20%
june 2010  cd4  680, 21%, ND

Offline veritas

  • Member
  • Posts: 1,408
Re: Bone density loss with meds/hiv and vitamin d and calcium supplements
« Reply #1 on: January 18, 2010, 07:02:55 AM »

Tommy,

The simple answer to your question is yes (maybe). Here is a good review:

http://www.aidsmeds.com/articles/Bones_7548.shtml

As far as vit D is concerned, you don't say what your numbers are. The thinking now is that vit D should be between 31 and 100. The optimum being in the 60 to 80 range (see vit d thread  in nutrition forum).

v

Offline BT65

  • Global Moderator
  • Member
  • Posts: 9,640
  • Diagnosed + 1989
Re: Bone density loss with meds/hiv and vitamin d and calcium supplements
« Reply #2 on: January 18, 2010, 07:43:15 AM »
Tommy, I take a calcium w/ D supplemenet, and also have a family history of osteoporosis.  My doctor prescribed generic Fosamax, which I haven't started yet, but will soon.  I also take a multi.  I'm no doctor, so I really can't advise on whether or not you should absolutely take this or  that.  But I would think, at the age you're at, you may want to consider calcium w/ D.  Have you talked to your doctor about it?
I've never killed anyone, but I frequently get satisfaction reading the obituary notices.-Clarence Darrow

Offline tommy246

  • member
  • Member
  • Posts: 435
Re: Bone density loss with meds/hiv and vitamin d and calcium supplements
« Reply #3 on: January 18, 2010, 10:04:51 AM »
Caltrate-D was  mentioned by dr gallant 800 - 1000 a day in two pills. My results were done in spain and are as follows CALCI II  91 mg/L reference limits 80 - 105 mg/L and  CALCIDOL( VIT D 25-H ) 30.1 ng/mL  reference limits 12-54 ng/mL  so my numbers fall just below half way in the normal range , im going to discuss it on my next visit to hospital.
jan 06 neg
dec 08 pos cd4 505 ,16%, 1,500vl
april 09 cd4 635 ,16%,60,000
july 09 ,cd4 545,17%,80,000
aug 09,hosptal 18days pneumonia cd190,225,000,15%
1 week later cd4 415 20%
nov 09 cd4 591 ,vl 59,000,14%,started atripla
dec 09  cd4 787, vl 266, 16%
march 2010  cd4 720 vl non detectable -20  20%
june 2010  cd4  680, 21%, ND

Offline veritas

  • Member
  • Posts: 1,408
Re: Bone density loss with meds/hiv and vitamin d and calcium supplements
« Reply #4 on: January 18, 2010, 10:16:32 AM »

Tommy,

Another question: Did your Doc test you for vitamin d2 or vitamin D3 ? D3 is the preferred form of vitamin D, thats what you get from the sun. Here are the tests for vitamin D:

http://www.labtestsonline.org/understanding/analytes/vitamin_d/sample.html

The vitamin D2 is chemically changed to D3 in your body. D3 is the more important because that is what the body uses directly.

You might want to ask your Doctor about it.

v

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.